Spread the love

Ms. Zhang suffers from respiratory infections. Her prescription is a box of levofloxacin tablets.
After 3 days, her condition improved, but she had erythema and itching on the upper arm skin. So She went back to hospital again.
The dermatologist diagnosed the drug caused a photoallergic rash. The new prescription is anti-allergic and topical ointment and the doctor told her to avoid the sun.
Levofloxacin tablets must be stopped if allergic skin reactions persist or worsen.

Ms. Zhang’s situation is a typical drug-induced photosensitivity reaction, then what is the drug-induced photosensitivity reaction? Which drugs can cause photosensitivity reactions?

Drug induced photosensitivity

Photosensitivity caused by drugs refers to adverse reactions caused by exposure to sunlight (primarily ultraviolet light) after taking or topical use of certain drugs. Divided into phototoxic reactions and photoallergic reactions.

1. Phototoxic reaction

Mainly occurs in systemic medication and can occur in anyone. After the first dose, it is usually irradiated with sunlight and similar light sources and can occur within minutes to hours. On the face, chest V-zone, limbs and other exposed parts of the skin.

The clinical manifestations are similar to solar dermatitis, edematous erythema, severe vesicles, sensational burning sensation and tingling sensation. The intensity of phototoxic reactions is related to the photosensitizing drug concentration and light irradiation time and intensity. After removing the photosensitizer and protecting from light, the reaction fades faster.

2. Photoallergic reactions

Can be induced by topical and systemic medications, occur in a small number of allergic persons. Small doses of light-sensitive drugs and weak sunlight may react. In addition to drug-related reactions, it is also related to heredity and allergies.

The first episode of photoallergic reaction generally has an incubation period of 24 to 48 hours.
Except in the exposed area, the rash can also be extended to non-exposed areas.

The clinical manifestations are eczema-like, visible erythema, papules, blisters, or exudation, and generally do not retain pigmentation, chronic damage can make the skin hypertrophy or lichenification, some may develop into chronic, persistent photosensitivity reactions.

 

Which drugs can cause photosensitivity reactions?

Mainly quinolones, tetracyclines, sulphonamides, antifungal drugs, non-steroidal anti-inflammatory drugs, antidepressants and phenothiazine antipsychotics, diuretics, sulphonylurea hypoglycemic agents, cardiovascular drugs, and antibiotics Histamines, some antitumor drugs, retinoids.

Antibacterial drugs

1. Quinolones:

The main manifestations are phototoxic reactions. The photoallergic reactions of quinolones are related to the structure of the drug itself. The order of the phototoxic reactions is: sparfloxacin> lomefloxacin> fleroxacin> tosufloxacin> ring Profloxacin> Enoxacin> Norfloxacin> Ofloxacin> Levofloxacin.

Moxifloxacin and gatifloxacin, on the other hand, showed a significant increase in UV stability and no phototoxicity under therapeutic conditions. In conclusion, taking quinolone antibiotics must avoid exposure, and the other night can reduce such adverse reactions.

2. Tetracyclines:

The clinical manifestations were phototoxic reactions, which mainly reflected sunburn-like reactions.
In addition, lichen planus-like reaction, false porphyria, and illuminant detachment were caused by the drug merging into the dermis of the skin.
In the early stage, abnormal feelings such as tingling and numbness occurred in the hands and feet, mouth and nose, followed by erythema and skin pigmentation in the exposed parts.

Drugs that cause photoallergic reactions include chlortetracycline, oxytetracycline, minocycline, metacycline, doxycycline, and medicycline. The latter two are most susceptible to photosensitivity reactions.

3. Sulfonamides:

Clinical manifestations are phototoxic reactions. There are mainly compound sulfamethoxazole, sulfasalazine, sulfadiazine, p-aminobenzenesulfonamide and sulfonamide synergist trimethoprim.
Aminophenyl sulfone and sulfa drugs have cross-allergies and can also cause photosensitivity dermatitis.

4. Antifungal drugs:

Griseofulvin can cause severe phototoxic reactions that cause urinary and hepatic porphyria.
It can induce subacute cutaneous lupus erythematosus (SCLE) and aggravate systemic lupus erythematosus (SLE).

In addition there are ketoconazole, flucytosine, itraconazole, voriconazole and so on.
In recent years there have been reports of terbinafine-induced SCLE, which may be related to the induction of photosensitivity reactions.

5. Other antibiotics:

Symptoms of chloramphenicol, aminoglycosides (such as streptomycin, kanamycin, gentamycin), antituberculosis drugs (such as pyrazinamide, and paraamino salicylate) that cause phototoxic reactions .

Non-steroidal anti-inflammatory drugs (NSAIDs)

Aspirin, diclofenac (Futaline), ibuprofen (Finbitide), lornoxicam, phenylbutazone, naproxen, piroxicam, ketoprofen, and meloxicam can cause photosensitivity reactions. For phototoxic or photoallergic reactions.

Diuretics

Furosemide (furosemide), spironolactone (spirobone), triamterene, etc. may have photosensitivity reactions.
The forms of skin lesions are varied, and the most reported are hydrochlorothiazide (double gram), which can cause phototoxic, photoallergic, and lupus erythematosus-like reactions.

Cardiovascular drugs

Anoodarone, quinidine, nifedipine, nimodipine, captopril, enalapril, indapamide, propranolol, losartan, valsartan, and the like, which cause photosensitivity reactions, are known.
For patients who have been on long-term amiodarone, more than 50% of patients have blue-gray pigmentation in the exposed area.

Hypoglycemic drugs

Glyburide, glimepiride, glipizide, gliclazide and other sulphonylurea hypoglycemic agents can cause photoallergy, lichen planus-like change, and porphyria reaction. =

Digestive system drugs

Ranitidine, omeprazole, pantoprazole, etc., which cause photosensitivity reaction.

Antidepressants and antipsychotics (phenothiazines)

Doxepin hydrochloride, chlorpromazine, perphenazine, estazolam (Schule stability), etc., involved in phototoxicity and photoallergic reactions, chlorpromazine can produce blue-gray pigmentation.

Antihistamines

Chlorphenamine (chlorpheniramine), cyproheptadine, cromolyn sodium, diphenhydramine, loratadine (Kreidan) and the like can cause photoallergic reactions.

Contraceptive pills

Photosensitivity reactions caused by oral contraceptives containing estrogen and progesterone have been reported in succession.

Anti-tumor drugs

Methotrexate and 5-fluorouracil (5-FU) are sensitive to light, and they are susceptible to photosensitivity dermatitis after administration.

Sun protection measures

Medications taken once a day, if not necessary in the morning, can be taken at night to reduce possible photosensitivity reactions.

When taking these medicines, try to reduce the time spent in the sun.
Pay attention to sun protection, especially in summer when the sun is relatively strong. When you go out, you have to support a parasol, sun hat or sunglasses, avoid wearing short-sleeved tops, and apply sunscreen on bare skin.

 

What happens when photosensitivity occurs?

The first is to stop using drugs and avoid light, and to give local cold compresses and external moisturizers.
Topical glucocorticoid preparations are anti-inflammatory, antihistamines can reduce itching, and severe oral or intravenous glucocorticoids can be used.

When some drugs must be applied, the sun must be strictly avoided.
The incidence of photoallergic reactions can be reduced by shortening medication time, reducing drug dose, and nighttime bedtime application.
When it is unavoidable to contact with light, you can choose a broad-spectrum sunscreen that targets UV rays.

Before stopping the drug, consult a doctor or pharmacist first!

Leave a Reply

Your email address will not be published. Required fields are marked *